|ten yrs of combivir
Jan 8, 2006
I have been poz since 1995 and have had detectable viral load for at least 7 yrs, but never above 5000 copies, currently about 2500. T-cells have been great 700- 800 for the most part. My doc says he doesn't have any patients on 2 drug therapy any longer and he would prefer that I switch to try to get undetectable. I have been reluctant, but I notice some subtle changes in my face that I think may be the beginning of lipoatrophy. So I was looking for some other thoughts. My doc has mentioned Truvada/Sustiva. Not sure where I'm going, but thought another opinion would not hurt. By the way I'm 49 yrs old and in excellent condition otherwise. Thanks.
Response from Dr. Young
Thanks for your post.
I'm most concerned about your being on a failing Combivir (AZT/3TC) regimen for such a long time. In patients like you, HIV has a tendency to accumulate a lot of drug resistance mutations, called thymidine analog mutations (TAMs). When present in sufficient numbers, they predict high level resistance to many of the other nucleoside (nuke) drugs, including the drugs in Truvada (tenofovir and FTC).
Because of this, I would first want to obtain drug resistance tests while you're still taking your Combivir-- this would allow you're doctor to ascertain what drugs could be used in the next regimen.
There are likely a number of options, including those that might even avoid the use of nukes altogether- I certainly would hesistate to use a 2 nuke plus non-nuke regimen (such as efavirenz (Sustiva), since patients who have nuke resistance typically develop non-nuke resistance quickly on insufficiently potent regimens-- I'd suggest considering using one of the ritonavir-boosted protease inhibitor regimens next.
Another option worth considering, with your high CD4 cell count is a monitored interruption of treatment. Your note suggests that you were started on your Combivir at a time when you had a high CD4 count-- as such you might be able to stay off medications for some time.
Talk to your doctor(s) about your best options- I'm concerned about your doctor's experience with prescribing Truvada/ Sustiva with such a high risk of unacceptably potent drugs (because of the real possibility of resistance).
Write us back with follow up-- good luck, BY
Vaccine Effect on CD4
Question about Trizivir...
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.